Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 16, 2021Madison County, North Carolina

NWS Morristown, TN issued this special weather statement at Jul 16, 2021, 8:10 PM EDT for Madison County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Jul 16, 2021, 9:00 PM EDT
In force
50 min
Issued by
NWS Morristown, TN

County Madison County, NC

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS84 KMRX 170010
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
810 PM EDT Fri Jul 16 2021
 
TNZ040>043-170100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
810 PM EDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 900 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hot Springs, or 12 miles northwest of Marshall, moving north at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tusculum, Round Mountain, Camp Creek and Cedar Creek. 

LAT...LON 3606 8263 3600 8278 3598 8279 3597 8277
      3592 8282 3595 8285 3595 8290 3593 8290
      3593 8292 3588 8290 3587 8292 3584 8292
      3581 8296 3582 8296 3599 8305 3611 8288
      3618 8268 3610 8261
TIME...MOT...LOC 0009Z 170DEG 7KT 3593 8284 

$$

McD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 16, 8:03 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 16, 8:03 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
803 PM EDT Fri Jul 16 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Saturday)...

-Isolated to scattered showers and thunderstorms this afternoon will
diminish this evening

-More numerous showers and thunderstorms expected Saturday

Isolated to scattered convection this afternoon should diminish this
evening with the loss of heating.  A weak short wave will approach
late tonight and move across on Saturday as it moves through the
base of the Great Lakes upper trough.  Models show some weak
divergence aloft as the right entrance region of the upper jet to
our northeast brushes us, although the stronger forcing looks to
stay north of our area.  Will lower PoPs this evening and then begin
to increase them a bit late across the Plateau. Will carry likely
PoPs for showers and thunderstorms all areas Saturday.  A few storms
may be strong to severe with gusty winds the primary threat although
overall the threat level still looks low.  In addition, locally
heavy rainfall may produce localized flooding.  These threats will
continue to mentioned in the HWO. Temperatures will be near to a bit
below seasonal normals.

LW

.LONG TERM...(Saturday Night Through Friday)...

Key Messages:

1. Stormy pattern in place through Monday. Showers and thunderstorms
likely widespread over the weekend to give most everyone rain.

2. While threat is low overall, there is a chance for a few strong
to severe storms on Saturday.

3. Drier pattern arrives mid-week.

Discussion:

Active weather over the weekend expected to continue Saturday night
through the rest of the weekend. Strong ridge over the western half
of the U.S. will continue to keep the eastern side in a more troughy
pattern leading to more shower and thunderstorm chances. Slow moving
front across the Ohio Valley will continue to move southward through
the remainder of the weekend. We will be sitting south of the front
in a warmer and more humid environment through the rest of the
weekend allowing for shower and thunderstorm development to
continue. Will keep PoP and thunderstorm chances the entire weekend,
but expect coverage to increase/decrease diurnally with greatest
coverage and strength of storms in the late afternoon and early
evenings each day.

On Saturday forecast soundings still show the chance for a few
strong to severe storms and possibly localized heavy rainfall.
MLCAPE of 1000+ J/kg and PWATs nearing 2 inches means we could see
some strong storms able to produce strong winds and heavy rainfalls
on Saturday, but still expect the overall coverage of possibly
severe storms to be somewhat limited. Sunday looks to have a more
favorable environment for more widespread storms with greater CAPE
and more vorticity associated with the trough axis moving through.
Once again expect possibly strong to severe storms, and additional
isolated heavy rainfall.

Frontal boundary will likely stall out somewhere near or south of the
Tennessee Valley as we move into next week. This will act as a focus
for additional shower and thunderstorm chances through the first
part of the work week. Think we'll likely be north of the boundary
but the latest GFS has backed off on the southward progress of the
front leading to more storms in our area. Will slightly increase PoP
chances for parts of next week, but would like to see more
consistency and more models showing a more northerly frontal
boundary before really ramping up PoPs in our area.

The next best chances for rain will come as another system moves
around the northern periphery of the strong ridge and dives into the
the Tennessee Valley. This will likely come at the end of the work
week and over the weekend.

ABM

&&

.AVIATION...
00Z TAF DISCUSSION.

Confidence in how much overnight convection there will be is low,
but expect shower and thunderstorm coverage to be more widespread
from mid-morning onward so have VCTS and PROB30 for TSRA
mentioned at all sites after 15-17z. Flight categories should be
mostly VFR, with MVFR possible in showers/thunderstorms.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  71  84  70 /  30  60  60  80  60
Knoxville McGhee Tyson Airport, TN  72  88  70  82  69 /  20  60  60  80  60
Oak Ridge, TN                       71  85  70  81  68 /  30  70  60  80  50
Tri Cities Airport, TN              67  87  68  80  66 /  20  70  60  80  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 16, 3:24 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Fri Jul 16 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 PM EDT Fri Jul 16 2021 /224 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible Saturday,
with strong gusty winds the primary threat. Locally heavy
rainfall will also be possible which may lead to localized
flooding.

Widespread showers and thunderstorms will continue Sunday into
Monday which also may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 16, 2:49 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
249 PM EDT Fri Jul 16 2021

TNZ083>085-161915-
Rhea TN-Meigs TN-McMinn TN-
249 PM EDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA...CENTRAL MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 315 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Decatur, Spring City, Niota, Riceville, Clear
Water, Peakland, Murray Store and Old Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 8469 3546 8499 3572 8486 3561 8452
      3559 8452 3558 8451
TIME...MOT...LOC 1849Z 202DEG 10KT 3544 8485

Moulton
Special weather statement, Jul 16, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
810 PM EDT Fri Jul 16 2021

TNZ040>043-170100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
810 PM EDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 900 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hot Springs, or 12 miles northwest of Marshall, moving north at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tusculum, Round Mountain, Camp Creek and Cedar Creek.

LAT...LON 3606 8263 3600 8278 3598 8279 3597 8277
      3592 8282 3595 8285 3595 8290 3593 8290
      3593 8292 3588 8290 3587 8292 3584 8292
      3581 8296 3582 8296 3599 8305 3611 8288
      3618 8268 3610 8261
TIME...MOT...LOC 0009Z 170DEG 7KT 3593 8284

McD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:27 PM EDTSpecial Weather StatementMRXJohnson33 min
Jul 16, 9:15 PM EDTSpecial Weather StatementMRXGreene, Washington45 min
Jul 17, 2:41 PM EDTAreal Flood AdvisoryMRXBledsoe2 hr
Jul 17, 3:10 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea2 hr
Jul 17, 3:44 PM EDTSpecial Weather StatementMRXRhea31 min
Jul 17, 4:34 PM EDTSpecial Weather StatementMRXMcMinn, Monroe41 min
Jul 17, 5:25 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Jul 17, 5:26 PM EDTSpecial Weather StatementMRXMonroe49 min
Jul 16, 10:21 PM EDTSpecial Weather StatementMRXCherokee39 min
Jul 17, 6:26 PM EDTSpecial Weather StatementMRXClay49 min
Jul 17, 6:36 PM EDTSpecial Weather StatementMRXCherokee39 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.